Iodine-induced hypothyroidism and goiter following lipiodolTM lymphography.Eur J Pediatr. 1982 Feb; 138(1):82-3.EJ
Hypothyroid goiter is a rare but well recognized complication following long term administration of iodine containing expectorants and disinfectants in children. Only few reports exist on iodine-induced hypothyroidism after a single injection of the iodized radiopaque dye Lipiodol. A 15-year-old boy with previously normal thyroid function is described who developed hypothyroid goiter within six weeks following bipedal lymphography. Urinary iodine excretion was extremely elevated up to 18 mg/day while serum concentrations of total thyroxine were below the euthyroid range and thyrotropin levels were elevated. After oral L-thyroxine treatment the goiter disappeared. Thyroid function remained normal when treatment was discontinued after five months although iodine excretion was still 50 times higher (2.5 mg/day) than in normal age matched children. The observed alterations of the thyroid gland were caused by a long lasting Wolff-Chaikoff effect with a delayed adaptation to high iodide concentrations.